Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 36, NWS Albuquerque, NM

April 21, 2008Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 21, 2008, 7:20 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Apr 21, 2008, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2008, 7:20 AM MDT (13:20 UTC)
In effect from
Apr 21, 2008, 12:00 PM MDT
Expired
Apr 21, 2008, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5918 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KABQ 211320
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
720 AM MDT MON APR 21 2008

...FIRE WEATHER WATCH IN EFFECT LATE MONDAY MORNING THROUGH EARLY
EVENING FOR ALL OF NORTHERN AND CENTRAL NEW MEXICO BELOW
SIGNIFICANT SNOW PACK FOR STRONG WINDS AND LOW HUMIDITIES...

.POOR RELATIVE HUMIDITY RECOVERIES OCCURRED AGAIN OVERNIGHT AND
CRITICAL FIRE WEATHER CONDITIONS WILL REDEVELOP ACROSS EASTERN
NEW MEXICO THIS AFTERNOON AND EARLY EVENING AS WINDS INCREASE.
SEVERAL HOURS OF STRONG WINDS RANGING FROM 15 TO 30 MPH WITH 
GUSTS OF 40 TO 50 MPH IN COMBINATION WITH HUMIDITIES IN THE 
SINGLE DIGITS CAN BE EXPECTED AGAIN MONDAY.

NMZ101-102-105-106-109-211430-
/O.CAN.KABQ.FW.A.0032.080421T1700Z-080422T0300Z/
NEW MEXICO FIRE WEATHER ZONE 101
NORTHWEST PLATEAU/FARMINGTON BLM/ABZ-
NEW MEXICO FIRE WEATHER ZONE 102
NORTH CENTRAL MOUNTAINS/WESTERN CARSON-SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 105
NORTHWEST HIGHLANDS/WESTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 106
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE-SOCORRO BLM/ABZ-GLZ-
NEW MEXICO FIRE WEATHER ZONE 109
WEST CENTRAL HIGHLANDS/SOUTHWEST CIBOLA NF AND SOCORRO BLM/ABQ-
GLZ-
720 AM MDT MON APR 21 2008

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED THE
FIRE WEATHER WATCH. 

WHILE RELATIVE HUMIDITIES WILL BE QUITE LOW AGAIN TODAY OVER
WESTERN NEW MEXICO...IT NOW APPEARS THAT THE WINDS WILL BE
BELOW CRITICAL FIRE WEATHER LEVELS.

$$

NMZ103-104-107-108-220200-
/O.UPG.KABQ.FW.A.0032.080421T1700Z-080422T0300Z/
/O.NEW.KABQ.FW.W.0036.080421T1800Z-080422T0200Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
720 AM MDT MON APR 21 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE EXPECTED.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

40

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 21, 3:11 AM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 21, 3:11 AM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
311 AM MDT MON APR 21 2008

.DISCUSSION...
ANOTHER SUNNY TO MOSTLY SUNNY DAY ON TAP FOR TODAY. MAIN CONCERN
TODAY WILL BE CRITICAL FIRE WEATHER CONDITIONS ONCE AGAIN.

WINDS ALOFT ARE NOT PROGGED TO BE QUITE AS STRONG AS YESTERDAY AT
THIS TIME...AND THUS...SURFACE WIND SPEEDS SHOULD NOT BE AS STRONG
AS PREVIOUSLY THOUGHT DUE TO MIXING. AZTEC PROFILER SHOWING 45 KT
AROUND 500 MB BUT ONLY 25KT AROUND 700 MB. AN HOUR OR TWO OF
CRITICAL FIRE WEATHER CONDITIONS REMAINS POSSIBLE ACROSS WESTERN NEW
MEXICO...BUT SEVERAL HOURS OF RED FLAG CONDITIONS ARE NOT EXPECTED.
THEREFORE...WILL NOT UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG
WARNING ACROSS THESE AREAS.  WINDS ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN LOOK TO BE A BIT STRONGER...WHICH IS SUPPORTED BY THE
TUCUMCARI PROFILER...THUS WILL GO AHEAD AND UPGRADE THE WATCH IN
THESE AREAS. EARLIER THIS WEEK IT WAS THOUGHT A WIND ADVISORY MAY BE
NEEDED FOR AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN
TODAY...HOWEVER PLACEMENT OF THE SURFACE LOW THIS AFTERNOON IS NOT
IN A FAVORABLE LOCATION FOR WIND ADVISORY WIND SPEEDS.

COLD FRONT ACROSS SOUTHEAST COLORADO WILL APPROACH THE AREA THIS
AFTERNOON. THIS WILL RAISE DEWPOINTS A TAD IN THE VICINITY OF KCAO
AND TEMPER HIGH TEMPS A BIT...BUT BIGGER PUSH ON THE FRONT IS
EXPECTED TONIGHT AND TUESDAY MORNING.  THIS WILL HELP TO EASE FIRE
WEATHER CONCERNS FOR TUESDAY. SURFACE FLOW BECOMES SOUTHEASTERLY
TUESDAY NIGHT...WHICH WILL ADVECT SOME DECENT MOISTURE INTO EASTERN
NEW MEXICO.  AN UPPER LEVEL SHORTWAVE IS PROGGED TO MOVE ACROSS THE
STATE ON WEDNESDAY AS WELL.  NAM IS FASTER WITH THIS
FEATURE...BRINGING IT ACROSS WEDNESDAY MORNING...BUT THE GFS IS
SLOWER AND BRINGS IT ACROSS WEDNESDAY AFTERNOON. IF THE GFS IS
CORRECT...COULD SEE SOME ISOLD/SCT TSTMS ACROSS THE EASTERN PLAINS
NEAR THE TX BORDER WEDNESDAY AFTERNOON OR EARLY EVENING. SLIGHT CHC
POPS LOOK GOOD IN THESE AREAS. WITH AMPLE MOISTURE IN
PLACE...INSTABILITY APPEARS TO BE SUFFICIENT FOR A SEVERE STORM OR
TWO IF STORMS DEVELOP AS CAPE VALUES EXCEED 2000 J/KG PER THE GFS
AND LI VALUES AROUND -6 OR SO. HOWEVER...DIRECTIONAL SHEAR STILL
APPEARS TO BE BETTER FARTHER EAST.

ANOTHER FRONT IS PROGGED TO DROP INTO THE EASTERN PLAINS FRIDAY
MORNING...WHICH AGAIN WILL USHER IN SOME HIGHER DEWPOINTS. BUT THIS
TIME...A RIDGE APPEARS TO BE BUILDING OVERHEAD FOR THE WEEKEND.

34

&&

.AVIATION...
VFR CONDITIONS PREVAIL ALL AIRPORTS. WIND SPEEDS WILL INCREASE
STATEWIDE AFTER 16Z TODAY WITH STRONGEST WINDS AGAIN ALONG AND EAST
OF THE CENTRAL MOUNTAIN CHAIN. WEAK WIND SHIFT TO THE EAST OVER THE
FAR NORTHEAST PLAINS AFTER 18Z TODAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  71  32  75  38 /   0   0   0   0
GALLUP..........................  67  24  73  30 /   0   0   0   0
GRANTS..........................  70  25  74  30 /   0   0   0   0
GLENWOOD........................  77  33  80  34 /   0   0   0   0
CHAMA...........................  61  21  65  25 /   0   0   0   0
LOS ALAMOS......................  66  35  69  38 /   0   0   0   0
RED RIVER.......................  58  21  62  25 /   0   0   0   0
TAOS............................  65  23  70  30 /   0   0   0   0
SANTA FE........................  68  36  72  42 /   0   0   0   0
SANTA FE AIRPORT................  71  33  75  38 /   0   0   0   0
ESPANOLA........................  74  30  78  34 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  75  44  79  48 /   0   0   0   0
ALBUQUERQUE VALLEY..............  77  37  81  41 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  74  44  78  47 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  76  42  80  46 /   0   0   0   0
SOCORRO.........................  81  39  82  42 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  69  33  70  35 /   0   0   0   0
MORIARTY/ESTANCIA...............  72  33  75  34 /   0   0   0   0
CARRIZOZO.......................  79  40  79  41 /   0   0   0   0
RUIDOSO.........................  70  40  72  38 /   0   0   0   0
RATON...........................  73  29  73  37 /   0   0   0   5
LAS VEGAS.......................  70  34  71  38 /   0   0   0   5
ROY.............................  73  38  71  41 /   0   0   0  10
CLAYTON.........................  74  40  72  47 /   0   0   0  10
SANTA ROSA......................  81  41  81  44 /   0   0   0  10
TUCUMCARI.......................  83  44  80  50 /   0   0   0  10
FORT SUMNER.....................  84  45  82  47 /   0   0   0  10
CLOVIS..........................  83  46  80  52 /   0   0   0  10
PORTALES........................  84  45  81  52 /   0   0   0  10
ROSWELL.........................  89  47  87  51 /   0   0   0  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ103-104-107-108.

&&

34/40
Hazardous weather outlook, Apr 21, 6:00 AM MDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON APR 21 2008

NMZ001>021-026-221200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT MON APR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 8 PM FOR AREAS
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WHERE LOW HUMIDITIES
COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS. SEE THE RED FLAG WARNING FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY AFTERNOON
AND EVENING ACROSS EASTERN NEW MEXICO NEAR THE TEXAS BORDER WHERE
HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY AFTERNOON AND EVENING
FOR PORTIONS OF EASTERN NEW MEXICO.

34

Nearby

Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.